Antibiotic side effects lead to 70,000 child ER visits per year
Some reactions can be life-threatening
SAN ANTONIO – Antibiotics are lifesaving medicine, but nearly 70,000 children end up in emergency rooms each year because of the side effects of taking them.
Most reactions to antibiotics are minor, something like a rash.
“Kids can actually have very serious reactions also, like anaphylactic shock. That’s a life-threatening allergic reaction that usually is associated with peanuts or bee stings. There’s a whole wide range of reactions that kids can have,” said Lauren Friedman, health editor for Consumer Reports.
A study by the Centers for Disease Control and Prevention found that up to 81 percent of visits children made to the ER due to antibiotic reactions were for mild allergic reactions, such as rashes. If severe symptoms arise, however, you should take your child to the hospital immediately.
Severe symptoms include trouble breathing, a weak pulse, seizure, loss of consciousness or severe hives.
Children age 2 and under are the most likely to end up in the ER with an adverse reaction.
Even with possible side effects, antibiotics are generally considered safe. When used properly, Consumer Reports said, the benefits of the lifesaving drugs far outweigh the risks.
Consumer Reports said that, because of the possible side effects of antibiotics, it’s important to talk to your child’s pediatrician about whether an antibiotic is even necessary. Antibiotics should never be used for viral illnesses, such as colds.
For more information from Consumer Reports on when to use and when not to use an antibiotic, click here.
Copyright 2018 by KSAT - All rights reserved.